Can Taking Vitamins Mess With My Menstrual Cycle?
Having an irregular menstrual cycle or missed period can indicate a number of natural or unnatural causes. Find out if taking vitamins is contributing.
It is quite common during your childbearing years to have an irregular menstrual cycle at some point, especially when you first start having your period. Irregular menstrual cycles can come about due to lifestyle changes, changes in your body, or illness. Certain medications can cause you to miss your menstrual period, especially if these medications are prescribed to manipulate the sex hormones. Over-the-counter supplements should not cause you to miss your menstrual period, nor alter your regular menstrual cycle.
Having an irregular menstrual cycle or missing a period is due to a shift in the hormones in your body, which has many potential causes. Vitamin use should not be one of them.
Menstrual Cycle Regulation
The menstrual cycle is controlled by multiple hormones in your body's endocrine system. Here are some of the key players that regulate your menstrual cycle:
- luteinizing hormone (LH)
- follicle-stimulating hormone (FSH)
These hormones are secreted in specific ranges at specific times in your cycle to control menstruation and ovulation 2.
The menstrual cycle is an average of 28 days long with up to five days of bleeding. Due to stress, illness, rapid weight gain or rapid weight loss, and contraceptives, the menstrual cycle can become irregular.
Please note that for some women having an irregular menstrual cycles is normal, but if you notice a change in the timing or amount of bleeding in your cycle please contact your doctor immediately for a proper evaluation.
Common Uses of Vitamins
Vitamins are naturally found in a variety of foods, and they are added into foods such as cereal or juices. People take vitamin supplements to reduce the risk of developing malnutrition or vitamin deficiencies. Certain vitamin deficiencies can cause significant health damage or anemia.
Side Effects of Vitamins
Depending on the vitamin you take, each has its own side effects. As a blanket side effect, most vitamin supplements can cause nausea or headache. Multivitamins that contain high vitamin C dosage, the mineral calcium, or iron can cause additional abdominal discomfort and constipation.
When multivitamins or vitamin supplements are taken within the recommended dietary allowance, they will not alter your menstrual cycle. However, overdosing on vitamins or minerals can cause changes in the hormones and shock the body, which can affect the menstrual cycle.
If you miss your menstrual cycle for more than a week, consult with your physician. A missed menstrual cycle could be the sign of pregnancy or impending menopause. If you've taken more than the tolerable upper limit of any vitamin and feel ill, seek emergency care immediately. Vitamin toxicity can lead to nerve damage and, in severe cases, death.